Tuesday , October 24 2017
Home / Resources / Disasters Averted / Diabetes Disaster Averted #52: Heparin and Insulin Mix-Up

Diabetes Disaster Averted #52: Heparin and Insulin Mix-Up

How can injectable heparin wind up in an insulin syringe? Your first thought may be a vial mix-up in which a nurse, pharmacist, or pharmacy technician accidentally drew heparin into an insulin syringe, believing it was insulin. But what if we told you it was no accident?…

I recently learned about an at-risk behavior in which nurses were intentionally drawing heparin into an insulin syringe because they did not have a syringe with a 25 gauge needle to use for subcutaneous heparin injections. Of course, the primary risk with this practice is that an insulin syringe with heparin could easily be mistaken as an insulin syringe with insulin. Even if the insulin syringe is clearly labeled as containing heparin, nurses will associate the orange-capped syringe with insulin, not heparin.

Such a scenario is a perfect set-up for inattentional blindness. When reading a label, most of the visual processing occurs outside of conscious awareness. To combat information overload, the brain scans and sweeps until something sticks out to capture its attention. Unfortunately, the brain is a master at filling in gaps and making do, compiling a cohesive portrait of reality based on just a flickering view. In this case, the orange color of the syringe cap could capture the nurse’s attention, and anything lying outside the initial capture of attention — such as the actual drug name on the label — will get short shrift. Nurses in this facility engaged in the at-risk behavior because the syringes/needles they require are not available. Over time, the perception of risk associated with this practice habit had been lost, particularly given that using an insulin syringe was the only way to administer heparin. Until syringes with a 25 gauge needle are readily available, this dangerous workaround will continue.

Lesson Learned: Be sure you have all the necessary medication-related supplies in all your patient care units, including parenteral and oral syringes (small-volume oral syringes in neonatal/pediatric units), infusion pumps, infusion tubing, port caps, and so on. Don’t force staff to engage in workarounds in order to provide care to their patients.

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

*****

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

←Previous Diabetes Disaster Averted 
Careful Listening Saves Lives

Next Diabetes Disaster Averted 
Insulin Incident

For the complete list of Diabetes Disasters Averted, just follow this link.